Alert archive / Montana / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 22, 2008, 5:04 PM MDT for Gallatin County, Jefferson County, Madison County, Montana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 5:04 PM MDT (23:04 UTC)
- Expired
- Jul 22, 2008, 8:24 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallatin County, MT, Jefferson County, MT, Madison County, MT
The radar
The Billings radar (KBLX), 201 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:15 PM MDT | HEAVY RAIN 0.65 | 5 W Bozeman, MT | 0.65 OF AN INCH OF RAIN FELL IN 15 MINUTES. WIND GUSTS TO 40 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3324 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTFX 222304
FFWTFX
MTC031-043-057-230300-
/O.NEW.KTFX.FF.W.0002.080722T2304Z-080723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 PM MDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA...
THIS INCLUDES THE CITY OF BOZEMAN...
EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHWEST MONTANA...
NORTHEASTERN MADISON COUNTY IN SOUTHWEST MONTANA...
* UNTIL 900 PM MDT
* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BELGRADE...BOZEMAN...ENNIS...
HARRISON...MANHATTAN AND PONY.
RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH ARE POSSIBLE THROUGH
AS THIS VERY STRONG THUNDERSTORM MOVES OVER THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4531 11175 4573 11210 4600 11079 4559 11079
4557 11085 4552 11085 4550 11091 4536 11091
4534 11093 4534 11102 4531 11103
$$
MPJ1 follow-up statement
000
WGUS85 KTFX 230224
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 PM MDT TUE JUL 22 2008
MTC031-043-057-230234-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-080723T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON MT-MADISON MT-GALLATIN MT-
824 PM MDT TUE JUL 22 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL GALLATIN...
NORTHEASTERN MADISON AND EXTREME SOUTHEASTERN JEFFERSON COUNTIES...
LAT...LON 4531 11175 4573 11210 4600 11079 4559 11079
4557 11085 4552 11085 4550 11091 4536 11091
4534 11093 4534 11102 4531 11103
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:12 PM MDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 22, 3:12 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 312 PM MDT TUE JUL 22 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS. ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECASTS. BLANK MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD. MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER && .AVIATION... UPDATED 2110Z. MAINLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH WEDNESDAY MORNING. AN AREA OF CLOUDS AND SHOWERS WILL CONTINUE TO MOVE NORTH ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON...BRINGING OCCASIONAL MVFR CONDITIONS TO THE KCTB TERMINAL. A STRONG SHORTWAVE TROUGH WILL ALSO MOVE NORTHEAST OVER THE AREA...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA ALONG AND SOUTH OF A LINE FROM KGTF TO KHVR. SOME STORMS IN THAT AREA MAY PRODUCE HEAVY RAIN AT TIMES... POSSIBLY LARGE HAIL...AND GUSTY WINDS TO 45 KT. THESE STORMS MAY ALSO CAUSE OCCASIONAL MVFR CONDITIONS AT THE KBZN...KHLN...KGTF...AND KLWT TERMINALS. ANY THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL MONTANA (INCLUDING THE KCTB AND KHVR TERMINALS) WILL BE WEAKER WITH LESS THREAT FOR HAIL. THE SHORTWAVE WILL EXIT THE AREA LATER THIS EVENING AND OVERNIGHT...FOR DECREASING CLOUDS AND STORMS. BREEZY WESTERLY WINDS WILL ALSO DEVELOP IN THE WAKE OF THE SYSTEM. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 54 82 49 81 / 60 20 20 10 CTB 50 78 45 77 / 60 20 20 10 HLN 59 86 55 86 / 50 20 20 10 BZN 53 88 48 88 / 60 20 20 10 WEY 47 77 44 78 / 50 20 20 10 DLN 53 82 48 84 / 40 20 20 10 HVR 58 82 50 81 / 50 10 20 20 LWT 54 80 49 78 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 015-055. && SHORT TERM...EMANUEL LONG TERM...BLANK/SAUCIER AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT TUE JUL 22 2008 MTZ008-015-055-231230- BEAVERHEAD-MADISON-GALLATIN- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>054-231230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:27 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 E BOZEMAN 45.68N 111.02W
07/22/2008 E0.75 INCH GALLATIN MT PUBLIC
ALONG INTERSTATE 90 JUST EAST OF BOZEMAN
&&
WILLIAMSON DCLocal storm report, Jul 22, 4:18 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 W DILLON 45.22N 112.72W
07/22/2008 E1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL
0413 PM TSTM WND GST DILLON 45.22N 112.63W
07/22/2008 E65.00 MPH BEAVERHEAD MT TRAINED SPOTTER
&&
MPJLocal storm report, Jul 22, 4:48 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
TREE DOWN ACROSS INTERSTATE 15 OVERPASS
0430 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
URBAN FLOODING OVER ROADS IN DILLON.
0431 PM HEAVY RAIN 3 N DILLON 45.26N 112.63W
07/22/2008 M0.61 INCH BEAVERHEAD MT TRAINED SPOTTER
0.61 INCHES RAIN IN 15 MINUTES. LIGHT RAIN CONTINUES.
0431 PM HEAVY RAIN SSE DILLON 45.21N 112.63W
07/22/2008 M0.63 INCH BEAVERHEAD MT TRAINED SPOTTER
0.63 INCHES RAIN IN 40 MINUTES.
0435 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL
ROADS AND STREETS IN TOWN
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 26 min |
| Jul 22, 3:38 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 67 min |
| Jul 22, 4:32 PM MDT | Flash Flood Warning | TFX | Beaverhead, Madison | 118 min |
| Jul 22, 4:53 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 67 min |
| Jul 22, 5:59 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 48 min |
Nearby
Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.